Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 38, NWS Salt Lake City, UT

August 5, 2010Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 5, 2010, 3:58 PM MDT for Kane County, Washington County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2010, 3:58 PM MDT (21:58 UTC)
Expired
Aug 5, 2010, 6:00 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 49 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WGUS55 KSLC 052158
FFWSLC
UTC025-053-060000-
/O.NEW.KSLC.FF.W.0038.100805T2158Z-100806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 600 PM MDT

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER CLEAR CREEK AND THE EAST   
  FORK OF THE VIRGIN RIVER IN ZION NATIONAL PARK.  RAINFALL AMOUNTS  
  OVER THIS AREA ARE ESTIMATED TO BE 0.50 INCHES IN 30 MINUTES...AND 
  INTENSE RAINFALL OVER THESE DRAINAGES CONTINUES.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3719 11313 3724 11299 3726 11286 3707 11287
      3704 11305

$$

MCINERNEY
1 follow-up statement
701 
WGUS75 KSLC 052354
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 PM MDT THU AUG 5 2010

UTC025-053-060003-
/O.EXP.KSLC.FF.W.0038.000000T0000Z-100806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
554 PM MDT THU AUG 5 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR WEST CENTRAL
KANE AND EAST CENTRAL WASHINGTON COUNTIES...

RAINFALL IN THE ZION NATIONAL PARK AREA HAS DIMINISHED IN THE ZION 
NATIONAL PARK AREA.  THERE WERE NO REPORTS OF FLASH FLOODING AT THIS 
TIME...AND AS A RESULT...THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3719 11313 3724 11299 3726 11286 3707 11287
      3704 11305

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 10:18 AM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 5, 10:18 AM MDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT THU AUG 5 2010

.SYNOPSIS...A MOIST AIR MASS WILL REMAIN IN PLACE ACROSS THE AREA
TODAY...PARTICULARLY ACROSS EASTERN AND SOUTHERN UTAH. DRYING
WILL BE THE TREND ACROSS THE REGION BEGINNING FRIDAY AND
CONTINUING THROUGH EARLY NEXT WEEK AS SOUTHERLY FLOW INCREASES
AHEAD OF A WEST COAST TROUGH.

&&

.DISCUSSION...REGIONAL WATER VAPOR LOOP CLEARLY INDICATES A LONG
WAVE TROUGH DIGGING SOUTH ALONG THE CALIFORNIA COAST WITH RIDGING
HOLDING PLACE ACROSS THE ROCKIES STATES. OF NOTE FOR OUR WEATHER
TODAY ARE THREE VISIBLE SHORT WAVES EJECTING NORTH/NORTHEAST FROM
THE PARENT TROUGH THIS MORNING...ONE OVER SOUTHERN
CALIFORNIA...ONE OVER EAST CENTRAL NEVADA AND ONE OVER SOUTHERN
UTAH. THE LATTER TWO ARE ALREADY SPARKING CONVECTION IN THE
VICINITY OF LAKE POWELL AND FURTHER TO THE NORTH...SOLDIER SUMMIT
NORTHWEST TO SKULL VALLEY. HAVE ADJUSTED POPS UP FOR THESE AREAS
FOR THE REMAINDER OF THE MORNING TO ACCOUNT FOR THESE RECENT
TRENDS.

ANTICIPATING YET ANOTHER ACTIVE DAY ACROSS THE FORECAST AREA
TODAY. DEEP MOISTURE REMAINS ABUNDANT ACROSS MUCH OF THE REGION
THIS MORNING PER BLENDED PWAT...AND INSTABILITY REMAINS ELEVATED
AND PRIME FOR CONVECTIVE DEVELOPMENT. 12Z KSLC RAOB SUPPORTS THIS
WITH .91 INCHES PWAT AND JUST OVER 1500 J/KG CAPE...ALMOST A
MIRROR IMAGE OF YESTERDAY. SPC SHORT RANGE ENSEMBLES SHOW ZONE OF
GREATEST INSTABILITY THIS AFTERNOON WILL SPAN FROM NORTHERN UTAH
SOUTH AND EAST ACROSS SOUTHERN UTAH. SPC MESO ANALYSIS CURRENTLY
INDICATES WIDESPREAD CIN LINGERING FROM BOUNDARY LAYER
STABILIZATION OVERNIGHT...BUT THIS WILL ERODE RAPIDLY COME MIDDAY.
EFFECTIVE SHEAR GREATER THAN 30 KNOTS REMAINS CONFINED TO THE SOUTHEAST.

THIS AFTERNOON...COMBINATION OF AFOREMENTIONED
MOISTURE/INSTABILITY COUPLED WITH SHORT WAVE ENERGY MOVING INTO
BOTH SOUTHERN/NORTHERN UTAH PROMPTED UPDATE TO RAISE POPS FOR
THESE REGIONS FOR THE AFTERNOON HOURS. GOING FLASH FLOOD WATCH
ACROSS EASTERN/SOUTHERN UTAH APPEARS ON TRACK WITH THREAT OF
RELATIVELY SLOW MOVING DEEP THUNDERSTORMS CAPABLE OF INTENSE
RAINFALL...ISOLATED SEVERE POTENTIAL REMAINS ACROSS THE
EAST/SOUTHEAST ASSOCIATED WITH ELEVATED SHEAR THROUGH THE
CONVECTIVE COLUMNS THIS AFTERNOON. THUNDERSTORMS ACROSS THE NORTH
DO HAVE THE POTENTIAL TO BECOME BRIEFLY ORGANIZED DUE TO FAT CAPE
IN PLACE...BUT LACK OF SHEAR SHOULD LIMIT LIFE SPANS SOMEWHAT.
WILL BE LOOKING FOR OUTFLOW/PULSE DEVELOPMENT TO SUSTAIN STORMS
ACROSS THE NORTH.

THIS EVENING...DIURNAL TRENDS WITH LOSS OF SOLAR INSOLATION IS
EXPECTED TO SQUELCH ACTIVITY ACROSS MUCH OF THE STATE. THAT
SAID...TIMING OF SOUTHERN CALIFORNIA SHORT WAVE LOOKS TO SWING
THROUGH NORTHERN UTAH THIS EVENING PER NAM12...WHICH SHOULD
SUPPORT CONVECTIVE ACTIVITY LINGERING THROUGH THE MIDDLE OF THE
NIGHT

UPDATES MADE AS STATED ABOVE. NONE OTHER PLANNED AT THIS TIME.
PREVIOUS DISCUSSION FOLLOWS...

BY TOMORROW MOST OF THE FORECAST AREA IS BACK TO NORMAL WITH REGARD
TO PRECIPITABLE WATER...WITH PERHAPS THE EXCEPTION OF THE FAR
EASTERN FORECAST AREA. CONVECTION SHOULD BE LIMITED TO THE TERRAIN
AND EASTERN VALLEYS AS DRIER AIR ADVECTS INTO THE REGION ON
STRENGTHENING SOUTHWESTERLY FLOW AHEAD OF THE TROUGH. THIS TREND
CONTINUES THROUGH THE WEEKEND AS THE UPSTREAM TROUGH WEAKENS.
SEVERAL WEAK PIECES OF THE SHEARING TROUGH MOVE THROUGH THE REGION
DURING THE WEEKEND...WHICH WILL NEED TO BE MONITORED FOR CONVECTIVE
DEVELOPMENT DESPITE THE DRIER AIRMASS.

ANOTHER TROUGH IS EXPECTED TO REDEVELOP ALONG THE WEST COAST NEXT
WEEK...WHICH SHOULD CONTINUE TO DRY OUT THE REGION ON A DRY BREEZY
SOUTHERLY FLOW.

&&

.AVIATION...THE LINE OF THUNDERSTORMS SOUTH OF THE SLC TERMINAL AS
OF 16Z MAY BRIEFLY IMPACT THE TERMINAL...BUT MOST OF THE LINE WILL
STAY WELL SOUTH OF THE AREA. THROUGH THE REST OF THE DAY...THERE IS
A 50 PERCENT CHANCE OF THE TERMINAL BEING IMPACTED BY
THUNDERSTORMS...WITH GUSTY ERRATIC WINDS BEING THE MOST LIKELY
IMPACT.

&&

.FIRE WEATHER...WETTING RAINS WILL ACCOMPANY THUNDERSTORMS AGAIN
TODAY...ESPECIALLY THOSE EAST OF THE INTERSTATE 15 CORRIDOR...WITH
DRIER BUT STILL POTENTIALLY ACTIVE CONDITIONS IN THE WESTERN HALF OF
THE STATE. SOUTH WINDS AND SUBSTANTIAL DRYING WILL BRING THE FIRST
THREAT OF CRITICAL CONDITIONS TO THE NORTHWEST DESERT FRIDAY AND
SATURDAY...THOUGH WINDS APPEAR TO BE SLIGHTLY TOO LIGHT AT THIS
TIME. AS UPPER TROUGH MOVES VERY SLOWLY INLAND...THESE DRYING AND
BREEZY CONDITIONS WILL LIKELY SPREAD ACROSS ALL WESTERN VALLEYS BY
EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
     UTZ009>014-020-021-517-518.

WY...NONE.
&&

MERRILL/SCHOENING/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 2:48 AM MDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 AM MDT THU AUG 5 2010

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
248 AM MDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS REMAINS ACROSS EASTERN...CENTRAL AND PORTIONS
OF SOUTHERN UTAH...POSING AN ELEVATED RISK FOR FLASH FLOODING. SLOT
CANYONS...SMALL STREAMS..AND NORMALLY DRY WASHES MAY BE
PARTICULARLY HAZARDOUS LOCATIONS TODAY. OTHER THREATS FROM THESE
STORMS INCLUDE LIGHTNING...WIND GUSTS IN EXCESS OF 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DRIER AIRMASS IS EXPECTED FRIDAY THROUGH NEXT WEEKEND. THERE IS
AN INCREASING THREAT OF CRITICAL FIRE WEATHER CONDITIONS
ESPECIALLY ACROSS WESTERN UTAH BEGINNING SATURDAY AND BECOMING
MORE LIKELY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:02 PM MDTSpecial Weather StatementSLCWasatch43 min
Aug 4, 6:23 PM MDTSpecial Weather StatementSLCSalt Lake37 min
Aug 4, 6:41 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch34 min
Aug 4, 6:44 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 4, 7:12 PM MDTSpecial Weather StatementSLCWasatch48 min
Aug 5, 2:48 AM MDTFlash Flood WatchSLC19 hr
Aug 5, 3:55 PM MDTSevere Thunderstorm WarningSLCTooele35 min
Aug 5, 4:12 PM MDTFlash Flood WarningSLCWashington6 hr
Aug 5, 4:26 PM MDTSevere Thunderstorm WarningSLCTooele34 min
Aug 5, 4:29 PM MDTSpecial Weather StatementSLCDavis46 min
Aug 5, 4:39 PM MDTSpecial Weather StatementSLCEmery51 min
Aug 5, 4:45 PM MDTSpecial Weather StatementSLC45 min
Aug 5, 4:52 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele23 min
Aug 5, 4:56 PM MDTSevere Thunderstorm WarningSLCTooele49 min
Aug 5, 5:04 PM MDTSevere Thunderstorm WarningSLCKane26 min
Aug 5, 5:11 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele64 min
Aug 5, 5:12 PM MDTSpecial Weather StatementSLCDuchesne48 min
Aug 5, 5:29 PM MDTSpecial Weather StatementSLCKane46 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.